Puerto Rico, 2009

Flood and Heavy Rain in Puerto Rico, June 2 to 3, 2009

June 2 to 3, 2009 · NWS SJU · 9 events in 6 counties and zones

A low level trough/tropical wave was exiting the Mona Passage and on its wake a moist and unstable southeast wind flow prevailed. Diurnal heating combined with local terrain affects and favorable upper level flow, helped to produce numerous showers across sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A low level trough/tropical wave was exiting the Mona Passage and on its wake a moist and unstable southeast wind flow prevailed. Diurnal heating combined with local terrain affects and favorable upper level flow, helped to produce numerous showers across sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 2, 3:46 PM AST, 14 minutes earlier.

Area forecast discussion, Jun 2, 3:46 PM AST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
346 PM AST TUE JUN 2 2009

.SYNOPSIS..MOIST EAST TO SOUTHEAST FLOW WILL CONTINUE OVER THE NEXT
FEW DAYS. THROUGHINESS ACROSS THE WESTERN ATLANTIC WILL ENHANCE
SHOWER ACTIVITY ACROSS THE LOCAL AREA. SURFACE HIGH PRESSURE WILL
CONTINUE TO EXTEND FROM THE CENTRAL ATLANTIC WEST SOUTHWEST ACROSS
THE NORTHEAST CARIBBEAN THROUGH AT LEAST FRIDAY. A MODERATE TRADE
WIND FLOW WILL THEREFORE PREVAIL ACROSS THE REGION AT LEAST
THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS...SOME WITH HEAVY
RAIN...WERE OBSERVED MAINLY ACROSS THE NORTH CENTRAL AND
NORTHWEST SECTIONS OF PUERTO RICO THIS AFTERNOON. FOR TOMORROW A
MOIST EAST SOUTHEAST WIND FLOW WILL COMBINE WITH DAYTIME HEATING
AND AVAILABLE MOISTURE ONCE AGAIN...TO PRODUCE SOME SHOWERS AND
ISOLATED THUNDERSTORMS MAINLY NORTH OF THE CORDILLERA CENTRAL.
HOWEVER...FOR THURSDAY...COMPUTER MODELS SUGGEST THAT A MID TO
UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE WESTERN ATLANTIC WHICH
WILL PRODUCE UNSTABLE ATMOSPHERIC CONDITIONS. THESE UNSTABLE
ATMOSPHERIC CONDITIONS WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL AREA AT LEAST THROUGH SATURDAY.
SJU-GFS TIME HEIGHT SECTIONS SHOWED THURSDAY THROUGH SATURDAY AS
THE WETTEST DAYS...WITH A SLIGHT DRYING TREND FOR NEXT SUNDAY AT
MID LEVELS.

&&

.AVIATION...PREVAILING VFR CONDITIONS WILL CONTINUE ACROSS THE
LOCAL ISLANDS AND AT ALL LOCAL TAF SITES THROUGH THIS
AFTERNOON...EXCEPT BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN
OBSCURATIONS ARE EXPECTED IN SCATTERED PASSING SHRA AND ISOLATED
TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  87  76  86 /  20  30  40  60
STT  77  86  77  85 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

06/71
Hazardous weather outlook, Jun 2, 6:05 AM AST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST TUE JUN 2 2009

AMZ710>745-PRZ001>013-031015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
605 AM AST TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE TROUGH ACROSS EASTERN HISPANIOLA AND A MOIST EAST
SOUTHEAST WIND FLOW ACROSS THE NORTHEASTERN CARIBBEAN EARLY THIS
MORNING...ARE EXPECTED TO COMBINE THIS AFTERNOON WITH DIURNAL
HEATING...LOCAL TERRAIN EFFECTS AND GOOD UPPER LEVEL DYNAMIC TO
INDUCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS ESPECIALLY ACROSS WESTERN...INTERIOR AND
NORTHERN SECTIONS OF PUERTO RICO. THIS ACTIVITY WILL LAST UNTIL
THE EARLY EVENING HOURS. PERIODS OF LOCALLY HEAVY RAINFALL ALONG
WITH ISOLATED BUT STRONG WIND GUSTS...ESPECIALLY ACROSS THE NORTH
CENTRAL INTERIOR AND WEST SECTIONS OF PUERTO RICO ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION WILL CONTINUE TO
PRODUCE SCATTERED SHOWERS ACROSS EASTERN SECTIONS OF PUERTO RICO
DURING THE NIGHT AND SCATTERED SHOWERS AND A FEW THUNDERSTORMS
ACROSS WESTERN AND INTERIOR SECTIONS OF THE ISLANDS DURING THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS ARE
WELCOME.

AMZ715-725-VIZ001-002-031015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
605 AM AST TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE TROUGH ACROSS EASTERN HISPANIOLA AND A MOIST EAST
SOUTHEAST WIND FLOW ACROSS THE NORTHEASTERN CARIBBEAN EARLY THIS
MORNING...WILL CONTINUE TO PROMOTE THE DEVELOPMENT OF ISOLATED TO
SCATTERED SHOWERS ACROSS THE LOCAL ISLANDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION WILL CONTINUE TO
PRODUCE SCATTERED SHOWERS ACROSS THE LOCAL ISLANDS DURING THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 2, 3:38 PM AST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
338 PM AST TUE JUN 2 2009

PRZ008-010-022030-
MOCA PR-AGUADILLA PR-AGUADA PR-RINCON PR-ANASCO PR-
338 PM AST TUE JUN 2 2009

...A STRONG THUNDERSTORM LOCATED OVER NORTHWEST PUERTO RICO...

AT 333 PM AST...DOPPLER WEATHER RADAR INDICATED A STRONG
THUNDERSTORM OVER MOCA...AGUADA AND AGUADILLA...MOVING NORTHWEST AT
5 TO 10 MPH. THIS STORM WILL CONTINUE TO AFFECT THESE AREAS THROUGH
400 PM...BEFORE MOVING ACROSS THE ADJACENT COASTAL WATERS.

FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS TO 40
MPH...TORRENTIAL RAINFALL AND SMALL HAIL WILL LIKELY ACCOMPANY THIS
STORM. IF CAUGHT OUTSIDE...PLEASE SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Jun 2, 3:47 PM AST, 13 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
338 PM AST MARTES 2 DE JUNIO DE 2009

PRZ008-010-022030-
MOCA PR-AGUADILLA PR-AGUADA PR-RINCON PR-ANASCO PR-
338 PM AST MARTES 2 DE JUNIO DE 2009

...UNA FUERTE TRONADA LOCALIZADA SOBRE EL NOROESTE DE PUERTO RICO...

A LAS 333 PM AST...EL RADAR DOPPLER INDICO UNA TRONADA FUERTE SOBRE
MOCA...AGUADA...AGUADILLA...MOVIENDOSE AL NOROESTE DE 5 A 10 MPH.
ESTA TRONADA CONTINUARA AFECTANDO ESTAS AREAS HASTA LAS
400PM...ANTES DE MOVERSE A TRAVES DE LAS AGUAS COSTERAS ADYACENTES.

RELAMPAGOS DE NUBE A SUELO SON FRECUENTES...VIENTOS FUERTES Y EN
RAFAGAS DE 40 MPH...LLUVIA TORRENCIAL Y GRANIZOS PEQUENOS PUEDE
ACOMPANAR A ESTA TRONADA. SI ESTA AL AIRE LIBRE....POR FAVOR BUSQUE
REFUGIO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Aguadilla

When
June 2, 4:00 PM AST to 6:00 PM AST
Where
Aguadilla County, Aguadilla
Reported by
Emergency Manager
Coordinates
18.470, -67.120

Street flooding was reported at Plaza Victoria, Highway 2, in Aguadilla.

Heavy Rain, Guaynabo

When
June 2, 4:15 PM AST to 5:15 PM AST
Where
Guaynabo County, 9.12 mi NW of Guaynabo
Reported by
Emergency Manager
Coordinates
18.412, -66.139

Urban and street flooding was reported at and near the public bus Terminal, near metro Office park, in the San Patricio-Buchanan sector of Guaynabo City.

Heavy Rain, San Juan

When
June 2, 5:12 PM AST to 7:30 PM AST
Where
San Juan County, San Juan
Reported by
Emergency Manager
Coordinates
18.380, -66.050

Sections of Rio Piedras and Puerto Nuevo, in the municipality of San Juan were reported flooded due to heavy rain.

Heavy Rain, Guayama

When
June 2, 5:15 PM AST to 6:15 PM AST
Where
Guayama County, 3.21 mi ENE of Guayama
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
17.994, -66.084

One home was flooded at Barrio Corazon, Vietnam sector, road 615, Km 1 in the municipality of Guayama.

Flood, Fajardo

When
June 3, 4:57 PM AST to 7:42 PM AST
Where
Fajardo County, 0.28 mi S of Fajardo to 0.32 mi S of Fajardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.316, -65.650

River Fajardo was reported out of its banks and flooding highways PR 3 and PR53 at the Cilitos light in the municipality of Fajardo.

Heavy Rain, Naguabo

When
June 3, 5:00 PM AST to 7:00 PM AST
Where
Naguabo County, Naguabo
Reported by
Emergency Manager
Coordinates
18.220, -65.730

Highway 3 was reported flooded at Barrio Mariana, Botijas, and Dajao in the municipality of Naguabo.

Heavy Rain, Naguabo

When
June 3, 5:45 PM AST to 6:45 PM AST
Where
Naguabo County, 4.03 mi WSW of Naguabo
Reported by
Emergency Manager
Coordinates
18.194, -65.785

Flooding was reported at the intersection of Highway 927 and 53 in the municipality of Naguabo.

Heavy Rain, San Juan

When
June 3, 7:15 PM AST to 8:15 PM AST
Where
San Juan County, San Juan
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.380, -66.050

A home was reported flooded at Floral Park, Rio Piedras.

Heavy Rain, San Juan

When
June 3, 8:30 PM AST to 9:30 PM AST
Where
San Juan County, 7.5 mi NW of San Juan
Reported by
Emergency Manager
Coordinates
18.468, -66.117

Street flooding was reported in front of the Manuel A. Perez Police station in the Hato Rey sector of San Juan City.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2009Every state in 2009This day in weather historyWarnings in Puerto Rico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184269, 182242, 178793, 182311, 184360, 184358, 182868, 182864, 182332.